Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 258, NWS Dodge City, KS

July 3, 2017Hamilton County, Kearny County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 3, 2017, 8:24 PM MDT for Hamilton County, Kearny County, Kansas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2017, 8:24 PM MDT (02:24 UTC)
Expired
Jul 3, 2017, 9:20 PM MDT
In force
56 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Hamilton County, KS, Kearny County, KS

The radar

The Goodland radar (KGLD), 137 km from the middle of the area, began a volume at 02:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.4 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2363 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2017-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2363 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1115 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
1.7
Supercell composite
11.2

Open this sounding in Storm Lab

The text

As transmitted.

073 
WUUS53 KDDC 040224
SVRDDC
KSC075-093-040330-
/O.NEW.KDDC.SV.W.0258.170704T0224Z-170704T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
924 PM CDT MON JUL 3 2017

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northern Hamilton County in southwestern Kansas...
  Northwestern Kearny County in southwestern Kansas...

* Until 1030 PM CDT/930 PM MDT/

* At 924 PM CDT/824 PM MDT/, a severe thunderstorm was located 15
  miles southwest of Horace, or 16 miles southwest of Tribune, moving
  southeast at 25 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Syracuse and Medway. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3826 10194 3826 10143 3787 10169 3797 10197
      3819 10203
TIME...MOT...LOC 0224Z 312DEG 21KT 3827 10191 

HAIL...1.75IN
WIND...60MPH
 
$$

FINCH
3 follow-up statements
513 
WWUS53 KDDC 040244
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
944 PM CDT MON JUL 3 2017

KSC075-093-040330-
/O.CON.KDDC.SV.W.0258.000000T0000Z-170704T0330Z/
Hamilton KS-Kearny KS-
944 PM CDT MON JUL 3 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM
CDT/930 PM MDT/ FOR NORTHERN HAMILTON AND NORTHWESTERN KEARNY
COUNTIES...

At 944 PM CDT/844 PM MDT/, a severe thunderstorm was located 17 miles
north of Syracuse, moving southeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of
northern Hamilton and northwestern Kearny Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3826 10190 3826 10143 3796 10163 3804 10181
      3816 10195
TIME...MOT...LOC 0244Z 296DEG 19KT 3823 10179 

HAIL...1.00IN
WIND...60MPH
 
$$

FINCH
678 
WWUS53 KDDC 040254
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
954 PM CDT MON JUL 3 2017

KSC075-093-040330-
/O.CON.KDDC.SV.W.0258.000000T0000Z-170704T0330Z/
Hamilton KS-Kearny KS-
954 PM CDT MON JUL 3 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM
CDT/930 PM MDT/ FOR NORTHEASTERN HAMILTON AND NORTHWESTERN KEARNY
COUNTIES...

At 954 PM CDT/854 PM MDT/, a severe thunderstorm was located 16 miles
south of Tribune, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of
northeastern Hamilton and northwestern Kearny Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3826 10173 3826 10143 3811 10153 3814 10168
      3819 10177
TIME...MOT...LOC 0254Z 281DEG 26KT 3825 10165 

HAIL...1.00IN
WIND...60MPH
 
$$

FINCH
633 
WWUS53 KDDC 040320
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1020 PM CDT MON JUL 3 2017

KSC075-093-040329-
/O.CAN.KDDC.SV.W.0258.000000T0000Z-170704T0330Z/
Hamilton KS-Kearny KS-
1020 PM CDT MON JUL 3 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HAMILTON AND
NORTHWESTERN KEARNY COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

LAT...LON 3826 10173 3826 10143 3811 10153 3814 10168
      3819 10177
TIME...MOT...LOC 0317Z 312DEG 21KT 3815 10151 

$$

RBURG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 5:31 PM MDT, 2 hours 53 minutes earlier.

Area forecast discussion, Jul 3, 5:31 PM MDT, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
631 PM CDT Mon Jul 3 2017

...Updated Aviation Discussion...

.SHORT TERM...(This evening through Tuesday)
Issued at 256 PM CDT Mon Jul 3 2017

Warm front has lifted a bit further north into west central Kansas,
as noted in the weak reflectivity extending from near Syracuse-
Garden-Dodge and through Greensburg into south central Kansas. Based
on the convective allowing models interpretations, the more
scattered to numerous severe convective storms this evening should
be primarily confined to the warm front region and warm sector,
across south central Kansas counties and into western Oklahoma. The
severe parameters are supportive of an enhanced convective wind
threat and marginal threat for large hail. Tornado risk is
negligible short of a brief spinup. HRRR continues to show a
secondary broken line of storms moving into western Kansas from in
the later evening hours, but has become somewhat an outlier of the
numerical models.

No significant change in overnight temperatures, again mild in the
60. Tuesday may be somewhat influenced by leftover widespread
outflow across the area, light and variable winds and no obviously
discernible convergence zone for lift.

.LONG TERM...(Tuesday night through Monday)
Issued at 256 PM CDT Mon Jul 3 2017

Thunderstorm opportunities Tuesday night are likely relegated to the
extreme west, based on higher terrain upslope surface flow
convection to move into west central KS. Similar overnight
temperatures in the mid 60s are forecast for the overnight and
Wednesday morning. ECMWF develops a large ridge across the
intermountain west which persists through the end of the forecast
period, which is not a conducive setup for widespread severe. Highs
are likely to remain in the 90s with lows in the mid and upper 60s
through this period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 629 PM CDT Mon Jul 3 2017

A cluster of thunderstorms will continue south and southeast of
Dodge City early this evening. Radar and surface observations at
23z indicating multiple outflow boundaries from these storms in
the Liberal and Dodge City area so winds at these locations are
expected to be variable but primarily from the east at around 15
knots for the next few hours. As these storms move into Oklahoma
early tonight winds across western Kansas will become south
southeast at 10 to 15 knots. The RAP and NAM this evening both
suggesting some low status/fog possible between 09z and 15z
Tuesday at Dodge, Garden, and possibly even Liberal. Based on
model soundings this moist layer appears shallow so am leaning
towards mainly MVFR visibilities in fog. Otherwise VFR conditions
can be expected.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  90  66  92 /  50  10  20  10
GCK  62  92  64  94 /  30  10  20  10
EHA  62  94  64  94 /  30  10  20  10
LBL  65  94  66  94 /  30  10  20  10
HYS  65  88  66  91 /  40  10  20  10
P28  67  89  67  91 /  60  20  20  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Russell
LONG TERM...Russell
AVIATION...Burgert
Hazardous weather outlook, Jul 3, 3:07 AM MDT, 17 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
407 AM CDT Mon Jul 3 2017

KSZ030-031-043>046-061>066-074>081-084>090-040915-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
407 AM CDT Mon Jul 3 2017 /307 AM MDT Mon Jul 3 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Thunderstorms will be possible across much of southwest and central Kansas
late this afternoon and evening. A few storms could become severe capable
of producing quarter to golf ball size hail and damaging winds in excess
of 60 mph.

Day 1 Hazards
-------------
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Flooding: Limited risk
* Lightning: Elevated risk
* Excessive heat: Limited risk

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and evening.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

32

In the hours before

Local storm report, Jul 3, 3:01 PM MDT, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
401 PM CDT MON JUL 3 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     HAIL             11 SE MEADE STATE PARK  37.05N 100.29W
07/03/2017  M1.75 INCH       MEADE              KS   PUBLIC

&&

MR
Special weather statement, Jul 3, 3:34 PM MDT, 4 hours 50 minutes before
Special Weather Statement
National Weather Service Dodge City KS
434 PM CDT MON JUL 3 2017

KSZ087-088-032230-
Meade KS-Clark KS-
434 PM CDT MON JUL 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MEADE AND
SOUTHWESTERN CLARK COUNTIES UNTIL 530 PM CDT...

At 433 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Meade State Lake, or 15 miles south of Meade,
moving east at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Englewood and Acres.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
southwestern Kansas.

LAT...LON 3717 10043 3720 9984 3700 9968 3700 10050
TIME...MOT...LOC 2133Z 271DEG 14KT 3707 10026

FINCH
Special weather statement, Jul 3, 8:20 PM MDT, 4 minutes before
Special Weather Statement
National Weather Service Dodge City KS
920 PM CDT MON JUL 3 2017

KSZ061-062-040315-
Kearny KS-Hamilton KS-
920 PM CDT MON JUL 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HAMILTON AND
NORTHWESTERN KEARNY COUNTIES UNTIL 1015 PM CDT/915 PM MDT/...

At 919 PM CDT/819 PM MDT/, Doppler radar was tracking a strong
thunderstorm 14 miles southwest of Horace, or 14 miles southwest of
Tribune, moving southeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Syracuse and Medway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3826 10203 3826 10131 3802 10149 3791 10177
      3813 10204
TIME...MOT...LOC 0219Z 311DEG 25KT 3829 10189

FINCH

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 8:20 PM MDTSpecial Weather StatementDDCHamilton55 min
Jul 3, 8:40 PM MDTSpecial Weather StatementDDCScott65 min
Jul 3, 8:48 PM MDTSevere Thunderstorm WarningDDCFinney, Lane, Scott57 min
Jul 3, 9:18 PM MDTSpecial Weather StatementDDCMorton57 min
Jul 3, 9:31 PM MDTSpecial Weather StatementDDCFinney, Lane59 min
Jul 3, 10:24 PM MDTSpecial Weather StatementDDCFord, Gray, Hodgeman66 min
Jul 3, 11:34 PM MDTSpecial Weather StatementDDCStafford56 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.